Georgia, 2011

Heavy Rain in Georgia, September 21, 2011

September 21, 2011 · NWS JAX · 1 event in 1 county or zone

Moist yet weak south to southwest steering flow and active sea breezes supported heavy rainfall in showers and storms. Diurnal instability enhanced storms in the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist yet weak south to southwest steering flow and active sea breezes supported heavy rainfall in showers and storms. Diurnal instability enhanced storms in the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 21, 8:33 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 21, 8:33 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
933 AM EDT WED SEP 21 2011

...LOCALLY HEAVY RAINFALL POSSIBLE IN SLOWER MOVING STORMS THIS AFTERNOON...

.UPDATE...
A MOIST S TO SW STEERING FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL KEEP RAIN CHANCES ELEVATED TODAY. EARLY MORNING DENSE FOG
WILL BE SLOW TO LIFT ACROSS INLAND SOUTHEAST GEORGIA BUT SHOULD BE
ABLE TO EXPIRE ADVISORY AT 10 AM...WITH MOST LOCATIONS REPORTING
ABOVE ONE-QUARTER OF A MILE VISIBILITY. MORNING SOUNDING AT KJAX
STILL SPORTING A 2 INCH PRECIPITABLE WATER AMOUNT AND WINDS
VEERING FROM SOUTHERLY AT THE SURFACE TO WESTERLY IN THE MID
LEVELS OF THE ATMOSPHERE. THE DEVELOPMENT OF THE EAST COAST SEA
BREEZE THIS AFTERNOON WITH E TO SE SURFACE WINDS WILL ONLY SERVE
TO ENHANCE THE VEERING PROFILE AND LIFT IN THE LOWER LEVELS TO
SUPPORT SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED HEAVY
THUNDERSTORMS. A SLOW STORM MOVEMENT TOWARD THE NORTHEAST AT 10
MPH WILL ALLOW FOR LOCALLY HEAVY RAINFALL...ESPECIALLY AS STORMS
FROM INLAND LOCATIONS COLLIDE WITH THE EAST COAST SEA BREEZE FRONT
AND LOCALIZED FLOODING WITH QUICK 1-3 INCH STORM RAINFALL TOTALS
WILL BE POSSIBLE. GOOD INSOLATION THIS MORNING ACROSS NORTHEAST
FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA WILL PUSH MAX TEMPS
CLOSE TO 90 DEGREES AND WILL ENABLE STRONG UPDRAFTS WITH SOUNDING
SUPPORTING 3000-4000 J/KG. CONVECTION SHOULD ONCE AGAIN WEAKEN
AFTER SUNSET WITH JUST ISOLD SHOWERS/STORMS DURING THE OVERNIGHT
HOURS.

&&

.AVIATION...
AS OF 9 AM...ALL LOCAL TAF SITES HAVE BECOME VFR WITH NO PCPN AT
THE MOMENT. EXPECT DIURNAL HEATING TO ALLOW A RE-DEVELOPMENT OF
SHOWER/TSTM ACTIVITY THIS AFTERNOON AND WILL UPGRADE VCSH/VCTS
STATEMENTS TO TEMPO GROUPS AS CONVECTION DEVELOPS LATER TODAY.
EXPECTING SOME GUSTY WINDS AND A MIXTURE OF IFR/MVFR CIGS/VSBYS
WITH CONVECTION AS IT IMPACTS LOCAL TAF SITES BETWEEN 18Z-00Z.

&&

.MARINE...
SELY FLOW WILL REMAIN INTACT TODAY WITH LOCAL SEA BREEZES...WIND
SPEEDS GENERALLY AROUND 10 KNOTS WITH COMBINED SEAS IN THE 3 TO 5
FEET RANGE DUE TO EASTERLY SWELLS. SCATTERED STORMS WITH GUSTY
WINDS AND LIGHTNING WILL CONTINUE TO BE THE MAIN THREAT TO BOATERS
TODAY.

RIP CURRENTS: MODERATE RISK CONTINUES WITH LINGERING EASTERLY
SWELLS. BREAKERS OF 2 TO 4 FEET EXPECTED AT BEACHES TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  71  87  69 /  50  30  70  40
SSI  85  76  84  74 /  40  30  60  40
JAX  88  73  87  72 /  40  30  70  40
SGJ  86  76  87  74 /  40  20  60  40
GNV  90  72  88  71 /  40  30  60  30
OCF  91  72  90  71 /  40  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR APPLING-
     ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-WARE.

AM...NONE.
&&

HESS/PRESNALL
Hazardous weather outlook, Sep 21, 9:45 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT WED SEP 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1045 AM EDT WED SEP 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...LOCALLY HEAVY RAINFALL POSSIBLE IN SLOW MOVING THUNDERSTORMS...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

A WEAK SURFACE TROUGH OVER THE AREA AND A MOIST AIRMASS IS EXPECTED
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING. AN ISOLATED
STRONG TO SEVERE THUNDERSTORM IS POSSIBLE IN THE AFTERNOON. THE
MAIN CONCERNS WILL BE STRONG GUSTY WINDS...EXCESSIVE LIGHTNING...AND
PERIODS OF LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE NORTHEAST
AROUND 10 MPH...WITH SLOW AND MERGING STORMS CAPABLE OF PRODUCING 2
TO 4 INCHES OF RAINFALL IN LOCALIZED AREAS.

SMALL EASTERLY SWELLS AND ONSHORE FLOW WILL CONTINUE A MODERATE RIP
CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ON
THURSDAY AND FRIDAY DUE TO PLENTIFUL MOISTURE...UPPER LEVEL
DISTURBANCES...AND A WEAK LOW EXPECTED TO FORM NEAR THE SOUTHEAST
GEORGIA COAST. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS TIME FRAME. A SLOW MOVING COLD FRONT WILL
MOVE INTO THE AREA DURING THE WEEKEND WITH SCATTERED THUNDERSTORMS
EXPECTED. THUNDERSTORMS CHANCES ARE EXPECTED TO DECREASE EARLY
NEXT WEEK.

AN ELEVATED RISK OF RIP CURRENTS MAY CONTINUE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS
ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/JCH

In the hours before

Special weather statement, Sep 21, 12:43 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT WED SEP 21 2011

GAZ165-166-211830-
COASTAL CAMDEN-INLAND CAMDEN-
143 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
230 PM EDT...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF KINGSLAND...MOVING
NORTHEAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND KINGSLAND...KINGS BAY BASE AND HARRIETTS BLUFF THROUGH 230 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3071 8156 3072 8160 3073 8160 3072 8161
      3073 8163 3073 8165 3075 8166 3075 8169
      3074 8167 3074 8172 3077 8176 3101 8169
      3091 8142
TIME...MOT...LOC 1744Z 203DEG 3KT 3081 8163

HESS
Special weather statement, Sep 21, 1:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT WED SEP 21 2011

GAZ134-135-150-211900-
APPLING-BACON-WARE-
208 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...SOUTHERN APPLING AND BACON COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTH OF ALMA...MOVING NORTHEAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DIXIE
UNION...NEW LACY AND ALMA THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3160 8216 3149 8229 3149 8230 3143 8235
      3143 8240 3141 8242 3140 8241 3139 8242
      3138 8241 3133 8246 3133 8256 3145 8262
      3176 8242
TIME...MOT...LOC 1808Z 220DEG 4KT 3146 8247

HESS
Special weather statement, Sep 21, 1:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT WED SEP 21 2011

GAZ153-154-211900-
COASTAL GLYNN-INLAND GLYNN-
210 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN GLYNN
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM
EDT...

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF DOCK JUNCTION...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND DOCK JUNCTION AND BOYS ESTATE THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8151 3119 8173 3140 8162 3136 8151
      3134 8147 3134 8143 3132 8142
TIME...MOT...LOC 1811Z 229DEG 5KT 3123 8164

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Camden

When
September 21, 1:25 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Reported by
Trained Spotter
Coordinates
30.790, -81.660

Locally heavy rainfall produced minor street flooding of low lying areas. Standing water up to 3 inches deep was reported along State Road 40 and U.S. Highway 17 in Kingsland.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340325.